Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Amarillo, TX

April 21, 1997Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 21, 1997, 7:08 PM CDT for Dallam County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 7:08 PM CDT (00:08 UTC)
Expired
Apr 21, 1997, 7:55 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:17 PM CDTHail 1.75Kerrick, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 220008 RRA
SVRAMA
TXC111-220055-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT MON APR 21 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 755 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...NORTHEASTERN DALLAM COUNTY
 
AT 708 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 16 MILES NORTHWEST OF STRATFORD OR 2
MILES WEST SOUTHWEST OF KERRICK MOVING EAST SOUTHEAST AT 25 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
KERRICK                     BY 715 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:01 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 21, 3:01 PM CDT, 4 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT MON APR 21 1997

COLD FRONT AT THE SURFACE WAS PUSHING SOUTH ACROSS THE NORTHERN
TEXAS PANHANDLE AS OF 200 PM. MID LEVEL SHORT WAVE NOW PUSHING INTO
NORTHWEST ARIZONA.  ABUNDANT LOW LEVEL MOISTURE IS STILL SOUTH OF
THE PANHANDLES AND IS EXPECTED TO STAY THERE UNTIL AFTER THE COLD
FRONT PASSES THE AREA...SO WE WILL NOT MENTION ANY SEVERE
THUNDERSTORMS IN THE ZONES TONIGHT.

WE LIKE THE SURFACE PATTERN OF THE ETA...BUT WE LIKE THE UPPER LEVEL
PATTERN OF THE AVN/NGM THROUGH THE NEXT 48 HOURS.  ONE THING THAT WE
ARE PUZZLED ABOUT IS THE BULLSEYE WE ARE GETTING OVER PANHANDLES
FROM THE MODEL QPF OUT PUTS.  WE WILL STILL GO WITH POPS AROUND 50
PERCENT ACROSS THE AREA...BUT THINK THAT THE HEAVIEST RAIN WILL STAY
TO THE SOUTH.

WE WILL LINGER A LITTLE RAIN INTO THE MORNING HOURS.  WE WILL KEEP
CLOUDS IN FOR MOST OF THE DAY GIVEN THE AMOUNT OF CAA AND LOW LEVEL
MOISTURE.

SKIES SHOULD CLEAR TUESDAY NIGHT...AND WEDNESDAY SHOULD BE A DRY
DAY...HOWEVER A FEW INSTABILITY CU COULD POP IN THE
AFTERNOON...ESPECIALLY OVER THE NORTHEAST...CLOSER TO THE
WRAP-AROUND.

WE WILL STAY CLOSE TO THE COOLER FAN NUMBERS FOR HIGHS ON TUESDAY
AND GO WITH A MIX OF TEMPERATURES FOR THE REST OF THE PERIODS.

THE EXTENDED LOOKS WET WITH A STRONG DIGGING UPPER LOW TO OUR
SOUTHWEST EJECTING SHORT WAVES AT US.

THANK YOU FOR THE COORDINATION DDC AND LBB.

A FEW NUMBERS TO PONDER:

DHT 40/59 37/69 42 510
AMA 43/60 40/70 44 520
BVR 42/58 37/68 43 530

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

In the hours before

Local storm report, Apr 21, 7:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    4 N KERRICK               OK   FUNNEL CLOUD
04/21/97   CIMARRON                       REPORTED BY NWS SPOTTER

0717 PM    2 S KERRICK               TX   1.75 INCH HAIL
04/21/97   DALLAM                         REPORTED BY THE PUBLIC

0747 PM    STRATFORD                 TX   1.00 INCH HAIL
04/21/97   SHERMAN                        REPORTED BY SHERIFF OFFICE

0749 PM    10 NE STRATFORD           TX   0.88 INCH HAIL
04/21/97   SHERMAN                        REPORTED BY GUYMON OHP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:31 PM CDTSevere Thunderstorm WarningAMASherman34 min
Apr 21, 8:27 PM CDTSevere Thunderstorm WarningAMASherman33 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Apr 21, 9:19 PM CDTSevere Thunderstorm WarningAMAHutchinson61 min
Apr 21, 9:58 PM CDTSevere Thunderstorm WarningAMAGray62 min
Apr 21, 10:31 PM CDTSevere Thunderstorm WarningAMADallam, Hartley34 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.